Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Huntsville, AL

July 28, 20175 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 28, 2017, 9:00 AM CDT for 5 counties in Alabama. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 9:00 AM CDT (14:00 UTC)
Expired
Jul 28, 2017, 3:00 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:25 AM CDTFLASH FLOOD2 Ene Decatur, ALAT LEAST 8 INCHES OF WATER REPORTED OVER THE ROAD ON 8TH STREET.
Jul 28, 9:25 AM CDTFLASH FLOOD2 Ene Decatur, ALAT LEAST 8 INCHES OF WATER WAS REPORTED OVER THE ROAD ON 11TH STREET.
Jul 28, 9:32 AM CDTFLASH FLOOD2 E Decatur, ALAT LEAST 6 INCHES OF WATER REPORTED OVER PORTIONS OF STRATFORD ROAD SE. PORTIONS OF THE ROAD BARRICADED.
Jul 28, 9:32 AM CDTFLASH FLOOD2 Ene Decatur, ALAT LEAST 6 INCHES OF WATER OVER THE ROADWAY AND PORTIONS OF DOGWOOD LANE SE AND ELLIOTT STREET BARRICADED.
Jul 28, 9:32 AM CDTFLASH FLOOD3 Nne Decatur, ALMORE THAN 6 INCHES OF WATER AND BARRICADED ROADS REPORTED ON CHURCH AND 6TH AVENUE.
Jul 28, 10:05 AM CDTFLASH FLOOD1 Ese Decatur, ALUP TO A FOOT OF WATER REPORTED OVER PORTIONS OF KNIGHT STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WGUS54 KHUN 281400
FFWHUN
ALC077-079-083-089-103-282000-
/O.NEW.KHUN.FF.W.0010.170728T1400Z-170728T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
900 AM CDT FRI JUL 28 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Western Madison County in north central Alabama...
  Southeastern Lauderdale County in northwestern Alabama...
  Limestone County in north central Alabama...
  Morgan County in north central Alabama...
  Eastern Lawrence County in northwestern Alabama...

* Until 300 PM CDT Friday

* At 858 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across much of Limestone and Morgan Counties, with 
  additional heavy rainfall noted over northern Lawrence and Western 
  Madison Counties. Up to two inches have already fallen in many of 
  these locations, and additional heavy rainfall is pushing into the 
  area from the Northwest. Flash Flooding is expected to begin 
  shortly. 

* Some locations that will experience flooding include...
  Northwestern Huntsville, Decatur, Madison, Athens, Hartselle,
  Moulton, Redstone Arsenal, Priceville, Trinity and Falkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3499 8661 3431 8665 3431 8712 3452 8735
      3500 8723

$$

12
2 follow-up statements
490 
WGUS74 KHUN 281709
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1209 PM CDT FRI JUL 28 2017

ALC077-079-083-089-103-282000-
/O.CON.KHUN.FF.W.0010.000000T0000Z-170728T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-Lauderdale AL-Limestone AL-Morgan AL-Lawrence AL-
1209 PM CDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
WESTERN MADISON...SOUTHEASTERN LAUDERDALE...LIMESTONE...MORGAN AND
EASTERN LAWRENCE COUNTIES...

At 1205 PM CDT, emergency management reported several streets 
flooded and barricaded in the city of Decatur along 6th Avenue. 
Radar estimates and rain gage reports of 2 to 3 inches of rain fell 
rather quickly in these areas to cause Flash Flooding earlier in the 
day.

Though one round of heavy rainfall is moving to the southeast of 
Limestone, Morgan, Lawrence, and Madison Counties, more moderate to 
heavy rainfall is developing to the northwest and will arrive in 
these locations over the next few hours. As such, what flooding has 
possibly subsided for now will likely be exacerbated with this round 
of heavy rainfall later today. 

Some locations that will experience flooding include...
Northwestern Huntsville, Decatur, Madison, Athens, Hartselle,
Moulton, Redstone Arsenal, Priceville, Trinity and Falkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3499 8661 3431 8665 3431 8712 3452 8735
      3500 8723

$$

12
319 
WGUS74 KHUN 281818
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
118 PM CDT FRI JUL 28 2017

ALC077-079-083-089-103-281826-
/O.CAN.KHUN.FF.W.0010.000000T0000Z-170728T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-Lauderdale AL-Limestone AL-Morgan AL-Lawrence AL-
118 PM CDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR WESTERN MADISON...SOUTHEASTERN
LAUDERDALE...LIMESTONE...MORGAN AND EASTERN LAWRENCE COUNTIES IS
CANCELLED...

The heavy rain from earlier in the day has ended. Flash Flooding is 
no longer expected to pose a threat. There are developing showers 
and thunderstorms upstream of these locations to the northwest, so 
additional warnings may be issued later today if conditions warrant. 
Please continue to heed any remaining road closures that may be in 
effect.

LAT...LON 3499 8661 3431 8665 3431 8712 3452 8735
      3500 8723

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:49 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 6:49 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
649 AM CDT Fri Jul 28 2017

.UPDATE...
For 12Z TAFS and quick near term update.

&&

.NEAR TERM...(Today)
Issued at 649 AM CDT Fri Jul 28 2017

The start time of the flash flood watch was pushed up to 6 AM this
morning due to the developing heavy rain/flash flood threat evolving
over southern Tennessee. A persistent band of very heavy rainfall has
developed from Decatur to Giles county, and Multi-Radar/Multi-Sensor
estimates suggest rainfall amounts approaching 5 inches in the last
hour alone in the western part of that band. The band has formed in a
classic flash flood setup, with a 30-knot 850mb jet feeding the rain
from the west, a clear convergence axis, and precipitable water
values around 2.2 inches per satellite.

This band is beginning to push into northern parts of the area, near
Lincoln, Limestone, and Madison counties, so it will bear monitoring.
The 10z HRRR has a fairly good handle on the situation (although it
is underdoing the amounts) and it pushes a broader though still heavy
band of rain into the northeast half of the area thru 14-15z.

.SHORT TERM...(Tonight)
Issued at 335 AM CDT Fri Jul 28 2017

The front will pass across the area rapidly, with the initial wind
shift occurring by 06Z and final wind shift by daybreak. Showers
will linger through about midnight but should taper off rapidly
afterwards as the deep moisture is quickly shunted to the south (in
fact PWats will fall to around 1 inch by 12Z Saturday). The forecast
will continue to show mid-range PoPs early this evening but taper
off to 10% by daybreak tomorrow. The cooler and drier low-level air
will be slower to arrive, so lows should only fall to the upper
60s/around 70.

.LONG TERM...(Saturday through Thursday)
Issued at 335 AM CDT Fri Jul 28 2017

The cold front will be well to the south of the forecast area by
sunrise on Saturday, with high pressure building southward through
the day. The northerly flow at the surface will filter in a much
drier airmass, with dewpoints dropping into the lower 60s by the
afternoon. This airmass will behind the front will also bring some
cooler temperatures, with highs barely reaching into the mid 80s.
Thus, a rather pleasant Saturday is in store for the TN Valley.
Clear skies will prevail through the overnight hours, and as winds
become calm, temperatures will plummet into the lower 60s, with a
few spots even dropping into the upper 50s early Sunday morning.

The dry conditions will prevail through much of the long term
period, as high pressure dominates at the surface. Upper level
ridging tries to build into the region on Sunday, however it will
have a hard time overcoming the broad upper trough that will be in
place over the eastern CONUS. This keeps the TN Valley within
northwesterly flow through at least Wednesday. However, winds don't
really shift back to the south until late Tuesday, and flow will be
rather light, limiting the amount of moisture advection. By
Wednesday, a shortwave will dig southward and amplify across the
Ohio and Tennessee Valleys. Despite some potential forcing on
Tuesday and Wednesday, the lack of moisture will limit any
thunderstorms from developing. Thus, have kept a dry forecast in
through Wednesday. A return of diurnally driven thunderstorms will
begin on Thursday, as moisture continues to increase and finally
reaches above climatological averages for the beginning of August.
This may be aided by a weak frontal boundary that the ECMWF shows
moving through the forecast area. However, not overly confident on
the front making it through on day 7 and will only include isolated
thunderstorms at this point.

Temperatures through the first half of next week will remain slightly
below normal, with highs in the lower to mid 80s Sunday through
Tuesday. However a moderate trend, due to some return flow, will
send temperatures towards more normal values by Wednesday and highs
will warm to around 90 degrees on Wednesday and Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 649 AM CDT Fri Jul 28 2017

KHSV is likely to see poorer flight conditions early this morning as
it will be closer to a persistent band of showers/storms. Initially
this will be handled with MVFR showers and TEMPO group for heavier
thunder, with improving conditions at 15z as the storms become more
scattered. Confidence in improvement timing is low to medium.

For KMSL, scattered thunderstorms will still affect the terminal at
first, but it will not be quite as persistent or heavy, and
conditions will improve with scattered thunderstorms by 14z.

After 14-15z, lower clouds around 1000ft could develop, although
confidence is not high enough to include beyond a scattered deck at
either site. The frontal passage will occur 00-01z with a return to
VFR at 08-09z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ001>010-016.

TN...Flash Flood Watch through this evening for TNZ076-096-097.

&&

NEAR TERM...BCC
SHORT TERM...BCC
LONG TERM...73
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 28, 4:34 AM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
434 AM CDT Fri Jul 28 2017

ALZ001>010-016-TNZ076-096-097-290000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
434 AM CDT Fri Jul 28 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous to widespread showers and thunderstorms will be possible
through the day, as a cold front approaches the area. An isolated
strong storm is possible during the afternoon, with gusty winds up to
50 MPH and locally heavy rainfall possible. Thunderstorms will
gradually end from northwest to southeast by midnight, as the cold
front passes through the area. One to two inches of rainfall is
forecast, though locally higher amounts are possible, leading to
isolated instances of flash flooding. For more information, see the
Flash Flood Watch in effect for later this morning through early
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated afternoon thunderstorms will be possible on Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time. However, timely reports of flash
flooding or other weather impacts will be appreciated.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:27 PM CDTSpecial Weather StatementHUNLauderdale, Limestone63 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.